Tornadoes · United States · Texas · 2005

F0 tornado, Vigo Park, Texas, June 11, 2005

This F0 tornado ran 0.3 miles across Swisher County on June 11, 2005, touching down at 7:05 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 11, 2005
Touchdown
7:05 PM CDT (00:05 UTC)
Path length
0.3 miles (0.5 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Swisher County
Touchdown point
34.720, -101.550
Lift-off point
34.720, -101.550
Record number
1032

What the Weather Service recorded

Trained Spotter and meteorologist/storm chaser from University of Louisiana report of a tornado.

Trained Spotter and meteorologist/storm chaser from University of Louisiana report of a brief tornado touchdown.

Trained Spotter and meteorologist/storm chaser from University of Louisiana report of a tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS LUB issued a tornado warning for this county at 23:41 UTC, 24 minutes before the tornado touched down, in force until 00:45 UTC.

Issued (UTC)ExpiredProductOffice
22:28 UTC23:15 UTCSevere Thunderstorm WarningLUB
23:15 UTC00:00 UTCSevere Thunderstorm WarningLUB
23:41 UTC00:45 UTCTornado WarningLUB
02:57 UTC04:00 UTCSevere Thunderstorm WarningLUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jun 11, 3:05 PM CDT, 4 hours earlier.

Area forecast discussion, Jun 11, 3:05 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
305 PM CDT SAT JUN 11 2005

.SHORT TERM...
PRIMARY FOCUS FOR CONVECTION BECOMING MORE EVIDENT THIS AFTN AS SATL
SHOWS BOUNDARY EXTENDING FROM ERN NM NORTH OF ROW NORTHEAST INTO
CENTRAL PNHDL. ALREADY SEEING A FEW CELLS TRYING TO GENERATE FAR NW
ZNS WITH MORE CONVECTION BEGINNING TO FORM OFF HIER TERRAIN IN NM.
DRYLINE REMAINS DIFFUSE FURTHERN N THEN SHARPENS INTO THE PECOS
VALLEY W OF MAF. BEST DEEP LAYER SHEAR REMAINS FURTHER N VCNTY OF
BOUNDARY ACROSS ERN NM/FAR SOUTH PNHDL SO BEST POTENTIAL FOR SEVERE
LOOKS INITIALLY TO BE FAR NORTHWEST. AS TROUGH COMES ACROSS SRN NM
OVERNIGHT...LARGE SCALE FORCING SHOULD HELP STORMS REDEVELOP FURTHER
W INTO A LINE THEN MOVE ACROSS W TX THROUGH SUN MORNING. POSSIBILITY
EXISTS FOR MORE STORMS JUST EAST OF ADVANCING DRYLINE OFF THE
CAPROCK SUN AFTN. EXACT TIMING OF SHRTWV AND LOCATION OF REMNANT
CONVECTION WILL LARGELY DETERMINE SVR THREAT/LOCATION FOR SUN BUT
PARAMETERS WILL BE SUFFICIENT FOR AREAS OFF CAPROCK.

.LONG TERM...
UPPER TROUGH FINALLY MOVES EAST OF THE AREA LATE SUNDAY...EARLY
MONDAY. WHILE A FEW RIPPLES WILL REMAIN...THE OVERALL PATTERN IS FOR
THE UPPER RIDGE TO BUILD ACROSS THE AREA FOR MUCH OF NEXT WEEK. THE
GFS ENSEMBLE MEAN IS TRENDING TOWARD A SOLUTION WHICH IS MORE IN
LINE WITH THE OPERATIONAL RUN...WHICH DEVELOPS A STRONG UPPER LOW
OVER THE GREAT PLAINS AND THEN GREAT LAKES BY THE MIDDLE OF NEXT
WEEK. WITH THIS FEATURE...IT APPEARS THAT ONE OF THE NIGHTS...EITHER
WEDNESDAY...THURSDAY...OR FRIDAY NIGHT...WILL HAVE A SHOT AT
NORTHWEST FLOW THUNDERSTORMS. CAN NOT HIGHLIGHT ANY ONE PERIOD...NOR
CAN WE RULE OUT ANY ONE DAY...SO WILL LEAVE LOW POPS AND WILL NOT
SHOTGUN 20S ACROSS THE BOARD. BOTTOM LINE IS TEMPERATURES WILL
RETURN TO MORE SEASONABLE READINGS BY EARLY NEXT WEEK AS THE RIDGE
BUILDS INTO THE SOUTHWESTERN STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  88  58  89 /  40   0   0  10
TULIA         62  88  61  89 /  40  20   0  10
PLAINVIEW     64  88  64  89 /  40  20   0  10
LEVELLAND     63  92  63  92 /  40  10   0  10
LUBBOCK       65  91  65  92 /  40  20   0  10
BROWNFIELD    65  96  66  94 /  40  10   0  10
CHILDRESS     67  90  69  91 /  40  40  20  10
SPUR          67  90  69  93 /  40  40  10  10
ASPERMONT     70  94  72  95 /  40  40  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

24/14
Hazardous weather outlook, Jun 11, 5:17 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
517 AM CDT SAT JUN 11 2005

TXZ021>044-121017-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
517 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF THE SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN
TEXAS PANHANDLE.

AMPLE HEATING IS EXPECTED TO CONTRIBUTE TO MODERATE OR STRONG
INSTABILITY BY THIS AFTERNOON. AS TEMPERATURES GET WARM ENOUGH
STORMS ARE EXPECTED TO DEVELOP NEAR THE DRY LINE. THIS APPEARS TO
BE MOST LIKELY NEAR AND EAST OF THE INTERSTATE 27/U.S. HIGHWAY 87
CORRIDOR. AS THE DRY LINE RETREATS BACK TO THE WEST THIS EVENING
A STRONG DISTURBANCE CURRENTLY OVER SOUTHERN CALIFORNIA IS
EXPECTED TO MOVE INTO CENTRAL NEW MEXICO LATER TONIGHT. AS THIS
DISTURBANCE APPROACHES THE AREA OTHER THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE DRY LINE AND MOVE ACROSS THE REGION DURING
THE NIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING FROM THE CENTRAL AND EASTERN SOUTH PLAINS INTO THE
ROLLING PLAINS AND SOUTHEAST PANHANDLE.

THE NEXT STRONG DISTURBANCE CROSSING THE AREA ON SUNDAY IS EXPECTED
TO GENERATE SCATTERED THUNDERSTORMS. THE COVERAGE AND INTENSITY OF
THESE STORMS MAY BE HIGHLY INFLUENCED BY ANY THUNDERSTORMS THAT
DEVELOP ACROSS THE AREA LATER TODAY OR EARLY SUNDAY. IF THE AIRMASS
REMAINS RELATIVELY UN-MODIFIED...SURFACE HEATING SUNDAY AFTERNOON
WOULD GENERATE MODERATE TO HIGH LEVELS OF INSTABILITY...WHILE A DRY
LINE MOVES FROM THE CENTRAL SOUTH PLAINS INTO THE ROLLING PLAINS.
THUS...NECESSARY INGREDIENTS FOR AT LEAST A FEW STRONG TO SEVERE
THUNDERSTORMS COULD BE IN PLACE. LARGE HAIL AND DAMAGING WINDS WOULD
BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 11, 5:11 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             DIMMITT                 34.55N 102.32W
06/11/2005  0.88 INCH        CASTRO             TX   LAW ENFORCEMENT

&&

SCOBB
Local storm report, Jun 11, 5:18 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
518 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             DIMMITT                 34.55N 102.32W
06/11/2005  1.75 INCH        CASTRO             TX   LAW ENFORCEMENT

&&

SCOBB
Local storm report, Jun 11, 6:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 SE LITTLEFIELD        33.86N 102.26W
06/11/2005  0.88 INCH        LAMB               TX   PUBLIC

            HAIL LASTED 6 TO 8 MINUTES AND COVERED THE GROUND

&&

GS
Local storm report, Jun 11, 6:28 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             16 W PLAINVIEW          34.19N 102.00W
06/11/2005  0.75 INCH        HALE               TX   TRAINED SPOTTER

            REPORTED AT THE INTERSECTION OF US 70 AND FM 179

&&

GS
Local storm report, Jun 11, 6:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
639 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             4 W HALFWAY             34.19N 102.02W
06/11/2005  0.75 INCH        HALE               TX   TRAINED SPOTTER

            REPORTED AT THE INTERSECTION OF US 70 AND FM 2884

&&

GS
Local storm report, Jun 11, 6:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          11 NE TULIA             34.65N 101.63W
06/11/2005                   SWISHER            TX   TRAINED SPOTTER

            BRIEF TOUCHDOWN

&&

GS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

0.1 hours before the tornado, 58 km from the path. June 12, 2005.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1810 joules per kilogram, CIN -8, lifted condensation level 1129 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 109 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
2464 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

11.9 hours after it, 58 km from the path. June 12, 2005.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 270 joules per kilogram, CIN -54, lifted condensation level 776 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 147 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-54 J/kg
Surface CAPE
92 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Amarillo - Rick Husband Intl (AMA), 57 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:24 UTC7764.4110° 14 kt1008.5TS
22:53 UTC7564100° 19 kt1008.1TS
23:42 UTC73.464.490° 14 kt221007.1
23:53 UTC736590° 13 kt1007.5
00:27 UTC73.462.6110° 15 kt1007.1TS
00:53 UTC7365 3 kt1008.8TS
01:22 UTC6864.4360° 13 kt1008.1-TSRA
01:53 UTC6661350° 18 kt231009.8TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the touchdown began at 00:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:22 UTCTORNADO12 S CanyonRandall, TXTORNADO START TIME 0525 PM / END TIME ONGOING
22:22 UTCTORNADO12 S CanyonRandall, TXTORNADO START TIME 0525 PM / END TIME ONGOING...UNCONFIRMED
22:43 UTCHAIL 0.757 S AmarilloRandall, TXHUNGATE AND INTERSTATE 27
22:45 UTCHAIL 18 S CanyonRandall, TX
23:38 UTCTORNADO11 Ne TuliaSwisher, TXBRIEF TOUCHDOWN
00:00 UTCTORNADO16 Ne TuliaSwisher, TXTORNADO SPOTTED 7 TO 8 MILES NORTHWEST OF VIGO PARK. TORNADO LASTED 2 MINUTES.
00:30 UTCTORNADO2 Ese WaysideArmstrong, TXTORNADO START TIME 0730 PM / END TIME 0735 PM
00:35 UTCTORNADO18 Ne TuliaSwisher, TXTORNADO REPORTED ON THE BRISCOE/ARMSTRONG COUNTY LINE
00:35 UTCTORNADO18 Ne TuliaSwisher, TXTORNADO REPORTED ON THE SWISHER/ARMSTRONG COUNTY LINE
00:36 UTCTORNADO 01 Se WaysideArmstrong, TXTORNADO START TIME 0736 PM / END TIME 0738 PM; SECOND TOUCHDOWN
00:45 UTCHAIL 112 Ssw ClaudeArmstrong, TX
00:50 UTCHAIL 0.754 Se AmarilloRandall, TX
00:55 UTCTSTM WND GST 607 Sw AmarilloRandall, TX
00:57 UTCTORNADO 03 E WaysideArmstrong, TXTORNADO START TIME 757 PM / END TIME UNKNOWN; RAINWRAPPED; RELAYED FROM WFO LUBBOCK
01:10 UTCTORNADO1 Se WaysideArmstrong, TXTORNADO START TIME 0810 PM / END TIME UNKNOWN
01:13 UTCHAIL 0.887 Sw AmarilloRandall, TX
01:16 UTCHAIL 1.756 Sw AmarilloRandall, TX
01:35 UTCTSTM WND DMG14 S ClaudeArmstrong, TXTREES DOWN
01:35 UTCHAIL 4.512 S ClaudeArmstrong, TX
01:55 UTCTSTM WND GST 605 Sw AmarilloRandall, TX
02:20 UTCHAIL 0.75CanyonRandall, TX
02:22 UTCHAIL 0.752 Nw CanyonRandall, TX
02:54 UTCHAIL 1Lake TanglewoodRandall, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 11, 2005

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 112:10 PM CDTF0Santa Rosa, FL0.150$3,000
June 112:15 PM CDTF0Richland, ND0.250
June 112:20 PM CDTF0Saint Croix, WI0.325
June 112:40 PM CDTF0Polk, WI2.550
June 112:55 PM CDTF0Pierce, WI1.025
June 113:00 PM CDTF1Barron, WI5.050
June 113:04 PM CDTF1Saint Croix, WI8.050$3.6 million
June 113:43 PM CDTF0Saint Croix, WI0.525
June 114:23 PM CDTF0Chisago, MN0.120
June 114:25 PM CDTF0Pine, MN8.020
June 114:30 PM CDTF1Clay, MN0.2100
June 115:00 PM CDTF1Pine, MN6.025
June 115:20 PM CDTF0Pine, MN0.120
June 116:40 PM CDTF0Deaf Smith, TX0.550
June 116:48 PM CDTF0Traill, ND0.250
June 116:52 PM CDTF0Traill, ND0.250
June 117:00 PM CDTF0Swisher, TX0.440
June 117:28 PM CDTF0Deaf Smith, TX0.125
June 117:30 PM CDTF0Armstrong, TX0.225
June 117:35 PM CDTF0Swisher, TX0.440
June 117:36 PM CDTF0Armstrong, TX0.125
June 117:57 PM CDTF0Armstrong, TX0.125
June 118:02 PM CDTF0Armstrong, TX0.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.